Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Omaha, NE

June 24, 2003Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2003, 4:56 PM CDT for Mills County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 4:56 PM CDT (21:56 UTC)
Expired
Jun 24, 2003, 5:30 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Mills County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2592 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WUUS53 KOAX 242156
SVROAX
IAC129-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
456 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MALVERN...OR ABOUT 28 MILES SOUTHEAST OF
  OMAHA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...HASTINGS...HENDERSON AND SILVER CITY

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4103 9576 4091 9558 4108 9539 4117 9565

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:33 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 3:33 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT TUE JUN 24 2003

SEVERE THUNDERSTORMS AND FLOODING ARE AGAIN THE MAIN FORECAST ISSUES.

A VERY UNSTABLE AIRMASS COVERS THE ENTIRE AREA WITH MORNING
BOUNDARIES FORCED NORTH INTO SD.  18Z SOUNDING HAD EXTREME LOW LEVEL
MOISTURE WEAKLY CAPPED BY MID LEVEL DRY LAYER...BUT CAP IS NOW
BROKEN IN SE NEBRASKA.  WITH A LACK OF LOW LEVEL BOUNDARIES FOR
FOCUS...AND ONLY MODEST LOW LEVEL SHEAR...IMMEDIATE SEVERE POTENTIAL
WILL LIKELY BE PULSE TYPE STORMS.  CONVECTION LIKELY MUCH MORE
ORGANIZED IN TOR WATCH AREA OF NORTHEAST NEBRASKA...WHERE OUTFLOW/
FRONTAL BOUNDARIES ARE LIKELY TO SET UP. STRONG LOW LEVEL JET RIDING
OVER ANY BOUNDARY WILL ALSO SET UP FLOOD POTENTIAL IN ADDITION TO
ONGOING FLOODING IN KNOX COUNTY.  FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.

12Z MESOETA HAD A REASONABLE IDEA FOR OVERALL PROGRESS OF COLD FRONT
ON WED.  THIS WOULD LEAVE THE CHC OF MORE SEVERE WEATHER IN THE
SOUTHEAST PART OF THE AREA IN THE AFTERNOON...BUT MAINLY SOME
LEFTOVER SHOWERS AND TSTMS IN THE NORTHWEST...ALONG WITH MUCH COOLER
TEMPS.  RAIN SHOULD END EARLY WED NIGHT FOLLOWED BY CLEARING AND
COOLER ALL AREAS.

FEW CHANGES TO LATER PERIODS OF THE FORECAST.  PUT IN A SLIGHT
CHANCE OF TSTMS AS THE NEXT FRONT COMES THROUGH SAT INTO SAT NIGHT.

.OMA...FLOOD WATCH THIS EVENING AND TONIGHT  KNOX...CEDAR...WAYNE...
       PIERCE...AND ANTELOPE COUNTIES

POLLACK
Hazardous weather outlook, Jun 24, 12:00 PM CDT, 4 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA THIS AFTERNOON INTO TONIGHT.  LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH THE
SEVERE THUNDERSTORMS.

THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE AS MOIST AIR
ALREADY IN PLACE OVER THE AREA HEATS UP THIS AFTERNOON.  WIND
SHEAR WILL BE FAVORABLE FOR SUPERCELL STORMS TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS OVER MUCH OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS A
COLD FRONT MOVES ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.
SOME STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.	CURRENTLY IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER
ON WEDNESDAY WILL GENERALLY BE SOUTH OF A LINE FROM BEATRICE TO
ONAWA IOWA.

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:14 PM CDTSevere Thunderstorm WarningOAXMills31 min
Jun 24, 5:07 PM CDTTornado WarningOAXMills23 min
Jun 24, 5:42 PM CDTSevere Thunderstorm WarningOAXPottawattamie48 min
Jun 24, 5:48 PM CDTTornado WarningOAXPottawattamie27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.